New Jersey, 2013Flash Flooding and Flooding in New Jersey, August 13 to 15, 2013
August 13 to 15, 2013 · NWS PHI · 9 events in 7 counties and zones
A complex of showers and thunderstorms produced both wind damage and flash flooding in central and southwest New Jersey on the 13th. 0 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms produced both wind damage and flash flooding in central and southwest New Jersey on the 13th. Doppler Radar storm total estimates averaged 2.5 to 5.0 inches. In addition to widespread poor drainage flooding, flooding also affected the Raccoon Creek in Gloucester County, the Cooper River in Camden County and the Great Egg River in Atlantic County. The flooding caused the suspension of Amtrak Northeast Corridor train service and sixty minute delays on the North Jersey Coastal Commuter Rail Service on the 13th. There was system-wide cross honoring of commuter tickets. Sections of major roadways that were flooded and closed included Interstate 76 and New Jersey State Routes 35, 42 and 55. Numerous vehicles were trapped in flood waters and rescues were performed. But, no serious injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:39 AM EST, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 13, 2:39 AM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 AM EDT TUE AUG 13 2013
.SYNOPSIS...
WEAK LOW PRESSURE AND A COLD FRONT WILL APPROACH AND MOVE ACROSS THE
AREA TODAY AND TONIGHT. LARGE HIGH PRESSURE OVER THE MIDWEST STATES
WILL THEN BUILD EASTWARD INTO THE MID ATLANTIC REGION WEDNESDAY
THROUGH FRIDAY. A WARM FRONT ALONG THE SOUTHEASTERN SEABOARD THIS
WEEKEND MAY EVENTUALLY DRIFT NORTHWARD BY EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST GUIDANCE CONTINUES TO POINT TOWARD A MODERATE TO HEAVY
RAINFALL EVENT FOR OUR REGION WITH WIDESPREAD 1 TO 2 INCH RAINFALL
AMOUNTS ESPECIALLY FROM THE INTERSTATE 95 CORRIDOR NORTHWESTWARD.
LOCALLY HIGHER AMOUNTS UP TO 3 OR 4 INCHES SEEM LIKELY. THE GUIDANCE
IS KEYING IN ON THE PENNSYLVANIA COUNTIES OF CHESTER, MONTGOMERY,
BUCKS, NORTHAMPTON, LEHIGH AND BERKS FOR THE GREATEST PROBABILITY OF
RECEIVING THE HIGHER AMOUNTS. WE HAVE ISSUED A FLASH FLOOD WATCH FOR
OUR COUNTIES ALONG THE INTERSTATE 95 CORRIDOR AS WELL AS ALL OF OUR
COUNTIES TO THE NORTHWEST. IT IS IN EFFECT UNTIL 400 PM.
THE GUIDANCE IS ALSO FAIRLY SIMILAR IN KEEPING RAINFALL AMOUNTS TO
LESS THAN AN INCH TO THE SOUTHEAST OF THE INTERSTATE 95 CORRIDOR, SO
NO WATCH SEEMS NECESSARY FOR SOUTHEASTERN NEW JERSEY OR FOR OUR
DELMARVA COUNTIES SOUTH OF THE CANAL.
A MID LEVEL SHORT WAVE LOCATED OVER THE UPPER OHIO RIVER VALLEY AND
VICINITY AROUND 300 AM WILL PROGRESS EASTWARD AND IT SHOULD PASS
OVER OUR REGION BETWEEN ABOUT 800 AM AND 1100 AM. THE FEATURE HAS A
HISTORY OF PRODUCING EXCESSIVE RAINFALL. PRECIPITABLE WATER VALUES
WILL BE NEAR OR IN EXCESS OF TWO INCHES THIS MORNING IN MUCH OF OUR
REGION. THEREFORE, WE HAVE A FAIRLY ROBUST TRIGGER AND ABUNDANT
MOISTURE PRODUCING THE INGREDIENTS FOR HEAVY RAINFALL.
AT THE SURFACE, A WEAK AREA OF LOW PRESSURE WAS LOCATED OVER
NORTHERN VIRGINIA AROUND 300 AM. THE LOW SHOULD LIFT NORTHEASTWARD,
PASSING OVER OUR REGION DURING THE MORNING AND EARLY AFTERNOON. A
COLD FRONT IS FORECAST TO APPROACH FROM THE NORTHWEST LATE IN THE
DAY.
THE SKY WILL BE CLOUDY FOR TODAY WITH PERHAPS SOME BREAKS DEVELOPING
IN THE AFTERNOON. MAXIMUM TEMPERATURES SHOULD BE IN THE 70S IN OUR
NORTHWESTERN COUNTIES AND IN THE 80S ELSEWHERE. WIND DIRECTIONS WILL
BE VARIABLE DUE TO THE WEAK SURFACE LOW TRACKING THROUGH OUR REGION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A COLD FRONT SHOULD PUSH THROUGH OUR NORTHWESTERN COUNTIES EARLY
THIS EVENING, REACHING THE INTERSTATE 95 CORRIDOR AROUND 900 PM OR
1000 PM, THEN PASSING OFF THE COAST AROUND MIDNIGHT. THERE MAY BE A
FEW LINGERING SHOWERS IN THE EVENING WITH THE FRONT FOLLOWED BY
DRYING FROM THE NORTHWEST. CLOUDS ARE EXPECTED TO BE ON THE DECREASE
WITH A NORTHWEST WIND. TEMPERATURES SHOULD FALL INTO THE 50S IN THE
NORTHWEST AND INTO THE 60S ELSEWHERE LATE TONIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE LONG TERM WILL BEGIN WITH A STRETCH OF DRY WEATHER AS SURFACE
HIGH PRESSURE ACROSS THE GREAT LAKES AND MIDWEST STATES GRADUALLY
SHIFTS EASTWARD THROUGH WEDNESDAY AND THURSDAY INTO THE MID ATLANTIC
STATES, BEFORE EDGING OFFSHORE LATER FRIDAY. A MID-LEVEL TROUGH WILL
BE MOVING OVER THE REGION AS WELL DURING THE WEDNESDAY TO THURSDAY
TIMEFRAME. VERY PLEASANT WEATHER IS IN STORE THROUGH THIS STRETCH,
WITH AMPLE SUN, GENERALLY LIGHT WINDS, AND BELOW AVERAGE
TEMPERATURES FROM WEDNESDAY THROUGH FRIDAY. WEDNESDAY IS EXPECTED TO
BE THE COOLEST DAY AS THE 500MB TROUGH MOVES OVER OUR AREA, AND
MODEL 850/925MB TEMPS INDICATE THAT HIGH TEMPERATURES ACROSS THE
REGION MAY NOT GET OUT OF THE MIDDLE TO UPPER 70S, WITH PERHAPS
MAXIMUM READINGS IN THE UPPER 60S FOR THE HIGHER TERRAIN IN THE
SOUTHERN POCONOS. TEMPERATURES ARE EXPECTED TO GRADUALLY MODERATE,
THOUGH, GOING INTO THURSDAY AND FRIDAY AS THE TROUGH WEAKENS, WITH
DAYTIME MAX TEMPERATURES RETURNING BACK INTO THE LOWER 80S FOR MUCH
OF THE REGION BY FRIDAY.
OVER THE WEEKEND, WEAK SURFACE HIGH PRESSURE WILL CONTINUE TO
INFLUENCE OUR REGION. MEANWHILE TO OUR SOUTH, BOTH THE GFS AND ECMWF
INDICATE A WARM FRONTAL BOUNDARY PRESENT ALONG THE COAST OF THE
SOUTHEAST STATES. AT THIS TIME, THERE IS FAIRLY GOOD AGREEMENT THAT
THIS BOUNDARY SHOULD REMAIN TO OUR SOUTH THROUGH THE WEEKEND, BUT
THE BOUNDARY IS EXPECTED TO EDGE NORTHWARD THROUGH THE LATTER PART
OF THE WEEKEND. SOME SHOWERS MAY DEVELOP NORTH OF THIS BOUNDARY
ACROSS OUR DELMARVA ZONES THROUGH THE COURSE OF SUNDAY. THEREAFTER,
WE HAVE KEPT CHANCE POPS IN THE FCST FROM SUNDAY NIGHT THROUGH
MONDAY AS THE FRONTAL BOUNDARY IS PROGGED TO CONTINUE LIFTING
NORTHWARD. THERE ALSO LOOKS TO BE SUFFICIENT INSTABILITY ACROSS THE
REGION FOR THUNDER DURING MONDAY. PWATS ARE ALSO FORECAST TO
STEADILY INCREASE ACROSS THE REGION FROM SUNDAY THROUGH MONDAY,
ESPECIALLY ACROSS THE SOUTHERN HALF OF OUR FORECAST AREA. HIGHEST
POPS WILL BE KEPT FROM THE LOWER DELAWARE VALLEY AND SOUTHERN NJ
INTO THE DELMARVA.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
AT 0700Z, THERE WERE HIGH CLOUDS OVERHEAD. CONDITIONS WERE VFR AT
KRDG, KABE, KPNE, KILG AND KACY. THERE WERE MVFR VISIBILITY
RESTRICTIONS AT KTTN, KPHL AND KMIV. CONDITIONS WILL DETERIORATE
QUICKLY AROUND DAYBREAK AS SHOWERS AND SCATTERED THUNDERSTORMS MOVE
INTO OUR REGION FROM THE WEST. THE RAIN WILL BECOME MODERATE TO
HEAVY AT TIMES AND IFR CONDITIONS ARE LIKELY. THE MODERATE TO HEAVY
RAIN SHOULD MOVE TO THE EAST AND NORTHEAST OF OUR REGION THIS
AFTERNOON WITH SOME IMPROVEMENT ANTICIPATED AT THAT TIME. DRY AIR IS
EXPECTED TO BUILD INTO OUR REGION FROM THE NORTHWEST TONIGHT.
THE WIND SHOULD BE LIGHT THIS MORNING AND IT WILL FAVOR THE SOUTH
AND SOUTHEAST IF ANY DIRECTION AT ALL. THE WIND IS EXPECTED TO
SETTLE INTO THE WEST AT 5 TO 10 KNOTS THIS AFTERNOON THEN IT SHOULD
BECOME NORTHWEST FOR TONIGHT.
OUTLOOK...
WEDNESDAY...VFR CONDITIONS WITH NORTHWEST WINDS, GUSTING 15 TO 20
KNOTS.
THURSDAY THROUGH SATURDAY...MAINLY VFR CONDITIONS WITH GENERALLY
LIGHT WINDS AND AFTN SEA BREEZES AT THE COAST.
&&
.MARINE...
WEAK LOW PRESSURE FROM THE SOUTHWEST IS FORECAST TO PASS OVER OUR
REGION TODAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE
TONIGHT. WIND SPEEDS AND WAVE HEIGHTS WILL LIKELY REMAIN BELOW THE
SMALL CRAFT ADVISORY CRITERIA FOR TODAY AND TONIGHT.
OUTLOOK...
HIGH PRESSURE BUILDING OVER THE REGION AND OUR ADJACENT COASTAL
WATERS WILL LEAD TO SUB-ADVISORY CONDITIONS ON OUR WATERS WEDNESDAY
THROUGH SATURDAY. NORTHWEST WINDS ARE EXPECTED TO BE A BIT GUSTY ON
WEDNESDAY, GUSTING AROUND 20 KNOTS, BUT WE DO NOT EXPECT NEEDING A
SCA AT THIS TIME. SEAS ARE EXPECTED TO BE MOSTLY AT 2 TO 3 FEET OR
LESS THROUGH SATURDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ054-055-
060>062-070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NJZ001-007>010-
012-013-015>019.
DE...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ008.
MARINE...NONE.
&&
SYNOPSIS...KLINE
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...KLINE
AVIATION...IOVINO/KLINE
MARINE...IOVINO/KLINEHazardous weather outlook, Aug 13, 3:40 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT TUE AUG 13 2013
DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-140845-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
440 AM EDT TUE AUG 13 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-140845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
440 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
DOWNPOURS MAY CAUSE FLOODING IN AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-140845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
440 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO SURFACE LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 6:16 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
716 AM EDT TUE AUG 13 2013
NJZ016>018-021-131215-
CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-SALEM NJ-
716 AM EDT TUE AUG 13 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMDEN...NORTH
CENTRAL CUMBERLAND...SALEM AND SOUTHERN GLOUCESTER COUNTIES...
AT 711 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
PENNSVILLE TO HOPE CREEK...MOVING EAST AT 30 TO 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH A COUPLE OF THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES
ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR SALEM...AND HANCOCKS BRIDGE AROUND 720
AM...QUINTON AROUND 725 AM...ALLOWAY...AND ALLOWAY AROUND 730
AM...WOODSTOWN...ALLOWAY...AND ALLOWAY AROUND 735 AM...SEABROOK
FARMS AND SEABROOK FARMS AROUND 745 AM.
LAT...LON 3962 7556 3981 7496 3956 7493 3952 7498
3950 7498 3946 7555 3950 7555 3951 7554
3954 7554 3957 7552 3960 7556
FORECASTER: DRAGSpecial weather statement, Aug 13, 6:31 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
731 AM EDT TUE AUG 13 2013
DEZ001-MDZ008-131215-
CECIL MD-NEW CASTLE DE-
731 AM EDT TUE AUG 13 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL NEW CASTLE AND
EASTERN CECIL COUNTIES...
AT 724 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM GLEN
WESTOVER TO HOLLYWOOD BEACH...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS.
THIS NEW LINE OF STORMS WILL BE NEAR NEWARK AROUND 735
AM...BROOKSIDE AROUND 740 AM...STANTON AROUND 745 AM...NEWPORT
AROUND 750 AM...ELSMERE AROUND 755 AM AND ODESSA AROUND 800 AM.
LAT...LON 3972 7580 3974 7558 3965 7558 3962 7560
3959 7559 3960 7558 3945 7558 3945 7602
FORECASTER: DRAGSpecial weather statement, Aug 13, 6:42 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
742 AM EDT TUE AUG 13 2013
NJZ019-PAZ071-104-106-131230-
EASTERN MONTGOMERY PA-LOWER BUCKS PA-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-
742 AM EDT TUE AUG 13 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BUCKS...
NORTHERN PHILADELPHIA...NORTHWESTERN BURLINGTON AND SOUTHEASTERN
MONTGOMERY COUNTIES...
AT 739 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
AMBLER TO ROXBOROUGH...MOVING EAST AT ABOUT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS.
THESE STORMS WILL BE NEAR HORSHAM...WILLOW GROVE...WILLOW
GROVE...AND PHILADELPHIA AROUND 750 AM...HATBORO...WARMINSTER
HEIGHTS...AND ROCKLEDGE AROUND 755 AM...IVYLAND...WISSINOMING AND
WISSINOMING AROUND 800 AM.
LAT...LON 4027 7486 4000 7486 4000 7520 4020 7522
FORECASTER: DRAG
Special weather statement, Aug 13, 6:54 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
754 AM EDT TUE AUG 13 2013
DEZ001-NJZ016>019-PAZ070-071-104-106-131300-
CAMDEN NJ-DELAWARE PA-EASTERN MONTGOMERY PA-GLOUCESTER NJ-
LOWER BUCKS PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-
754 AM EDT TUE AUG 13 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DELAWARE...
NORTH CENTRAL SALEM...NORTHEASTERN NEW CASTLE...NORTHWESTERN
BURLINGTON...NORTHWESTERN CAMDEN...NORTHWESTERN GLOUCESTER...
PHILADELPHIA...SOUTHEASTERN BUCKS AND SOUTHEASTERN MONTGOMERY
COUNTIES...
AT 752 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM PENN
WYNNE TO SWEDESBORO...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS.
THESE STORMS WILL BE NEAR ROXBOROUGH...ROXBOROUGH...
NARBERTH...AND CHESTNUT HILL AROUND 800 AM...PHILADELPHIA...
PHILADELPHIA...GERMANTOWN...AND GERMANTOWN AROUND 810 AM...
WISSINOMING AND WISSINOMING AROUND 820 AM.
LAT...LON 3987 7475 3986 7477 3985 7477 3969 7535
3972 7557 4006 7535 4017 7466 3989 7463
FORECASTER: DRAGLocal storm report, Aug 13, 7:12 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
812 AM EDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM FLASH FLOOD DOWNINGTOWN 40.01N 75.70W
08/13/2013 CHESTER PA TRAINED SPOTTER
FLOODED BUSINESS ALONG ROUTE 30
0655 AM FLASH FLOOD COATESVILLE 39.98N 75.82W
08/13/2013 CHESTER PA TRAINED SPOTTER
FLODING ON BLACKMORE HILL ROAD
0655 AM TSTM WND GST NEWARK 39.68N 75.76W
08/13/2013 E60 MPH NEW CASTLE DE COCORAHS
0656 AM TSTM WND DMG BEAR 39.62N 75.68W
08/13/2013 NEW CASTLE DE TRAINED SPOTTER
TREES DOWN
0656 AM TSTM WND DMG NEWARK 39.68N 75.76W
08/13/2013 NEW CASTLE DE TRAINED SPOTTER
TREES DOWN
0805 AM FLASH FLOOD PIKE CREEK 39.73N 75.70W
08/13/2013 NEW CASTLE DE TRAINED SPOTTER
HIGHWAY 7 IS COVERED WITH SEVERAL FEET OF WATER
0808 AM FLASH FLOOD RADNOR 40.05N 75.36W
08/13/2013 DELAWARE PA PUBLIC
FLOODING IN STREETS
&&
EVENT NUMBER PHI1300340 PHI1300341 PHI1300342 PHI1300343 PHI1300344
PHI1300345 PHI1300346
GAINES/BARNEYFlash Flood, Salem
- When
- August 13, 7:30 AM EST to 11:00 AM EST
- Where
- Salem County, 2.11 mi NW of Pedricktown to 2.54 mi S of Pennsville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.770, -75.430
Thunderstorms with torrential downpours caused flash flooding of many roadways and streams in Salem County on the morning of the 13th. Many roadways were closed and these included Broadway in Salem City and U.S. Route 40 in Pilesgrove and Pennsville Townships. A motorist was rescued from the U.S. Route 40 extension in Pennsville. Pittsgrove Township expected runoff problems to affect the municipality into the 14th. Event precipitation totals included 3.75 inches in Upper Pittsgrove and 3.17 inches in Woodstown.
Flash Flood, Gloucester
- When
- August 13, 8:10 AM EST to 1:00 PM EST
- Where
- Gloucester County, 2.11 mi SW of Franklinville to 2.11 mi N of Victoria
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.600, -75.110
Thunderstorms with torrential downpours caused flash flooding of numerous roadways and creeks, especially in central and western Gloucester County. Vehicles became trapped in flood waters and rescues were performed. Roadway closures included New Jersey State Route 55 and Delsea Drive in Deptford, Kings Highway in Woodbury, New Jersey State Route 44 in Paulsboro, Kings Highway in West Deptford, Main Street in Glassboro and New Jersey State Route 42 in Monroe Township. The Mantua Creek at Pitman was above its 5 foot flood stage from 1050 a..m. EDT through 338 p.m. EDT on the 13th. It crested at 5.80 feet at 1215 p.m. EDT. The Raccoon Creek also flooded and crested at 14.69 feet at 2 p.m. EDT on the 13th. Event precipitation totals included 4.50 inches in Washington Township, 4.28 inches in Monroe Township, 4.14 inches in Clayton, 3.80 inches in Glassboro and 3.19 inches in Pitman.
Flash Flood, Camden
- When
- August 13, 8:15 AM EST to 1:15 PM EST
- Where
- Camden County, 0.53 mi W of Brooklawn to 1.27 mi WNW of Sicklerville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.880, -75.130
Thunderstorms with torrential downpours caused flash flooding of numerous roadways and creeks, especially in central and western Camden County. Many vehicles became trapped in flood waters. Flooding also occurred along the Cooper River. Flooding forced the closure of Interstate 76 in Gloucester City, New Jersey State Route 42 near Interstate 295 and New Jersey State Route 70 in Cherry Hill. In Lindenwold, one vehicle was totally submerged in flood waters on the South White Horse Pike. Event precipitation totals included 4.68 inches in Winslow Township, 3.80 inches in Berlin Township, 2.94 inches in Lindenwold and 2.01 inches in Camden.
Flash Flood, Burlington
- When
- August 13, 9:00 AM EST to 12:00 PM EST
- Where
- Burlington County, 2.11 mi NW of Marlton to 3.72 mi ESE of Cookstown
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.900, -74.950
Thunderstorms with torrential downpours caused flash flooding of roadways and creeks, especially across the central third of Burlington County. In Evesham Township, a school bus became stuck in flood waters on Erindale Drive. Thirty-one children were rescued. Also within the township, a motorist was rescued from flood waters on New Jersey State Route 70 near Cropwell Road. Flooded and closed roadways also included Marlton Parkway in Evesham and Hartford Road in Medford. The flooding also affected the primary election as voting booths had to be moved after flooding occurred at some polling places. Event precipitation totals included 2.64 inches in Medford Township, 2.53 inches in Southampton Township, 2.35 inches in Pemberton Township and 2.30 inches in Tabernacle Township.
Flash Flood, Monmouth
- When
- August 13, 9:30 AM EST to 1:00 PM EST
- Where
- Monmouth County, 2.22 mi WSW of Ft Plains to 0.87 mi ESE of Larrabees
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.170, -74.290
Thunderstorms with torrential downpours caused flash flooding of roadways and creeks, especially in the eastern half of Monmouth County. Sections of New Jersey State Routes 35 and 71 were flooded and closed. Roadway closures occurred in Ocean Township, Long Branch, Manasquan, Deal, Wall and Neptune. Several dozen vehicles became struck in flood waters. In Long Branch, a mother and her nine-month-old son were rescued from a vehicle on Long Branch Avenue. Three other roadways were flooded. In Ocean Township, secondary roadways took a big flooding hit. In Manasquan, basement flooding occurred along Marcellus Avenue. Event precipitation totals included 4.11 inches in Ocean Township, 2.85 inches in Fair Haven, 2.68 inches in Red Bank, 2.57 inches in Rumson and 2.16 inches in Long Branch.
Flash Flood, Ocean
- When
- August 13, 9:52 AM EST to 12:00 PM EST
- Where
- Ocean County, 1.13 mi NNW of Ship Bottom to 0.29 mi SSW of Surf City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.646, -74.186
Thunderstorms with torrential downpours caused flash flooding on Long Beach Island from Surf City south through Beach Haven. Some poor drainage flooding also occurred in Point Pleasant and Little Egg Harbor Township. Doppler Radar storm total estimates reached 2 to 3 inches.
Flood, Gloucester
- When
- August 13, 1:00 PM EST to 11:38 PM EST
- Where
- Gloucester County, 0.72 mi NW of Mullica Hill to 0.6 mi E of Swedesboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.738, -75.238
The runoff from the heavy rain that fell during the morning of the 13th caused the Raccoon Creek to flood into the night of the 13th. The Raccoon Creek at Swedesboro was above its 13 foot flood stage from 1136 a..m. EDT on the 13th through 1238 a.m. EDT on the 14th. It crested at 14.69 feet at 2 p.m. EDT on the 13th. Flooding also continued along the Mantua Creek into the afternoon of the 13th. The Mantua Creek at Pitman was above its 5 foot flood stage from 1050 a..m. EDT through 338 p.m. EDT on the 13th. It crested at 5.80 feet at 1215 p.m. EDT. Event precipitation totals included 4.50 inches in Washington Township, 4.28 inches in Monroe Township, 4.14 inches in Clayton, 3.80 inches in Glassboro and 3.19 inches in Pitman.
Flood, Camden
- When
- August 13, 1:15 PM EST to 5:45 PM EST
- Where
- Camden County, Haddonfield to 0.42 mi NNW of Haddonfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.900, -75.030
Runoff from the heavy rain on the morning of the 13th caused flooding along the Cooper River to persist into the early evening. The Cooper River at Haddonfield was above its 2.8 foot flood stage from 1103 a.m. EDT through 645 p.m. EDT on the 13th. It crested at 3.39 feet at 215 p.m. EDT. Event precipitation totals included 4.68 inches in Winslow Township, 3.80 inches in Berlin Township, 2.94 inches in Lindenwold and 2.01 inches in Camden.
Flood, Atlantic
- When
- August 15, 11:07 AM EST to 10:45 PM EST
- Where
- Atlantic County, Folsom to 0.73 mi ESE of Folsom
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.600, -74.850
The runoff from the heavy rain that fell on the 13th led to minor flooding along the Great Egg River. The Great Egg River at Folsom was above its 6 foot flood stage from 1207 p.m. EDT through 1145 p.m. EDT on the 15th. It crested at 6.09 feet at 445 p.m. EDT. Event precipitation totals included 2.86 inches in Hammonton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
- Hail and Damaging Winds in South Dakota, August 13, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473858, 473859, 473860, 473861, 473862, 473863, 475377, 475376, 475374.